Minnesota, 2020

Damaging Winds in Minnesota, August 24, 2020

August 24, 2020 · NWS MPX · 5 events in 3 counties and zones

A complex of storms that originated over southern North Dakota Sunday evening, August 23rd, moved over west-central Minnesota during the early morning and caused significant wind gusts, including at the Benson Airport. Some damage was noted around Benson as 84 MPH winds gusted at the airport.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$55,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A complex of storms that originated over southern North Dakota Sunday evening, August 23rd, moved over west-central Minnesota during the early morning and caused significant wind gusts, including at the Benson Airport. Some damage was noted around Benson as 84 MPH winds gusted at the airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Aug 23, 11:00 PM CST, 2 hours 18 minutes earlier.

Area forecast discussion, Aug 23, 11:00 PM CST, 2 hours 18 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Twin Cities/Chanhassen MN
1200 AM CDT Mon Aug 24 2020

.SHORT TERM...(This evening through Monday night)
Issued at 240 PM CDT Sun Aug 23 2020

A surface boundary will bisect the area through the short term
period, and make for humid and active weather through the start
of the week. Instability has been building through the day along
and south of the boundary. While spotty showers and thunderstorms
will be possible this evening, more organized activity is expected
to hold off until late tonight into the overnight hours as
activity over eastern North Dakota expands east and slightly south
into central Minnesota. While hi-res models vary in the
timing/track of the storms, most indicate the bulk of the
activity will occur along and north of the Interstate 94
corridor. A few storms could be strong initially in west central
MN, but an overall weakening trend looks to occur as slightly more
stable air is encountered with eastward progression.

On Monday, the cold front extending from the low over Ontario will
pass across the forecast area during peak heating. Moisture
pooling ahead of the front will bring dewpoints in the lower 70s,
with temperatures warming into the lower 90s south of I-94. While
we don't look to reach criteria necessitating a Heat Advisory, it
will indeed be hot and sticky. Given the potential for high-level
smoke from western fires to hinder warming 1-2 degrees, have
stuck closer to the 50th percentile of models. Otherwise, we
would likely sneak into the mid 90s along the Buffalo Ridge.

The next round of thunderstorms looks to develop on Monday
afternoon and evening as warm air advection ensues. A threat for
severe storms looks to exist from central MN across west central
Wisconsin, where MUCAPES of 5000 J/kg, bulk shear values of 45
knots, and mid-level lapse rates around 8 C/km are progged. In
addition to the severe weather threat, heavy rainfall will be a
concern given the potential for storms to train along the boundary
Monday night.

.LONG TERM...(Tuesday through Sunday)
Issued at 240 PM CDT Sun Aug 23 2020

After Monday's active weather, the northern jet stream shifts to
the International Border. However, while upper forcing will be
absent, we could end up seeing a fairly activity week of weather
as a weak front remains stalled across the forecast area. Heat and
humidity remain in place from Tuesday through Thursday, with the
potential for isolated showers and thunderstorms with the
continued unstable environment in place. Have opted for a dry
forecast on Tuesday and Wednesday at this point, but may need to
add precip chances to the forecast eventually once the boundary
location and degree of instability become more clear. Have higher
confidence in more widespread activity occurring Thursday night
and Friday as mid/upper level flow sags south and interacts with
the boundary. This time frame looks to be worrisome for heavy
rainfall and flash flooding potential.

Friday into the weekend look cooler and dry, as surface high
pressure settles in. Highs in the 70s and lows in the 50s look
probable.

The GFS brings the next front/trough in by Sunday as a deep
mid/upper trough carves out the western CONUS. Other models
feature a similar scenario, but are 18-24 hours slower, so have
only included 30 POPS at this point. Regardless, it looks like it
could end up being a cool and wet start to next week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1200 AM CDT Mon Aug 24 2020

A line of showers and thunderstorms over southeastern ND will
continue east southeastward for the next few hours. This line should
reach AXN by 07Z and STC by 09Z, albeit in a weakened state.
Additional thunderstorms will fire on the cool side of southwestward
advancing cold front Monday evening roughly along the Mississippi
River. Some model continuity has increased confidence a bit to
include prevailing at MSP, RNH, and EAU although timing is still
questionable. It is likely the prevailing window will be shrunk in
subsequent TAFs, but there is some potential for backbuilding storms
within this corridor leading to heavy rainfall and several hours of
TS.

KMSP...The line of storms to the northwest should dissipate by the
time they would reach MSP later this morning, but it will be
watched. Sct-bkn mid level clouds will prevail through the period,
with the best chance for TSRA after 00Z.

/OUTLOOK FOR KMSP/
TUE...VFR. Wind SE 5-10kts.
WED...VFR. Wind SW 10-15kts.
THU...VFR. Chc -TSRA/MVFR. Wind SW 5-10kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
&&

SHORT TERM...LS
LONG TERM...LS
AVIATION...Borghoff
Hazardous weather outlook, Aug 23, 6:12 PM CST, 7 hours 6 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Twin Cities/Chanhassen MN
712 PM CDT Sun Aug 23 2020

MNZ053>070-073>078-082>085-091>093-WIZ014>016-023>028-250015-
Chisago-Lac Qui Parle-Swift-Chippewa-Kandiyohi-Meeker-Wright-
Hennepin-Anoka-Ramsey-Washington-Yellow Medicine-Renville-McLeod-
Sibley-Carver-Scott-Dakota-Redwood-Brown-Nicollet-Le Sueur-Rice-
Goodhue-Watonwan-Blue Earth-Waseca-Steele-Martin-Faribault-
Freeborn-Polk-Barron-Rusk-St. Croix-Pierce-Dunn-Pepin-Eau Claire-
712 PM CDT Sun Aug 23 2020

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hot and humid conditions are expected through the start of the
week, especially south of Interstate 94. Afternoon heat indices
in the mid 90s will be common.

Thunderstorms will be possible late Monday afternoon through
Monday night. Scattered severe thunderstorms will be possible,
with a threat for large hail, damaging winds, and perhaps a
tornado or two. These storms will also be capable of producing
heavy rainfall, with a risk for flash flooding. The greatest risk
for severe weather and heavy rainfall exists from east central
Minnesota across west central Wisconsin.

Chances for thunderstorms return Thursday into Friday. Some
severe weather and heavy rainfall may be possible once again.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed late Monday afternoon and
evening.

MNZ041>045-047>052-250015-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-
712 PM CDT Sun Aug 23 2020

This Hazardous Weather Outlook is for portions of central
Minnesota...east central Minnesota and west central Minnesota.

.DAY ONE...Tonight.

There is a chance of thunderstorms tonight. A few storms could
contain hail and gusty winds.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hot and humid conditions are expected through the start of the
week, especially south of Interstate 94. Afternoon heat indices
in the mid 90s will be common.

Thunderstorms will be possible late Monday afternoon through
Monday night. Scattered severe thunderstorms will be possible,
with a threat for large hail, damaging winds, and perhaps a
tornado or two. These storms will also be capable of producing
heavy rainfall, with a risk for flash flooding. The greatest risk
for severe weather and heavy rainfall exists from east central
Minnesota across west central Wisconsin.

Chances for thunderstorms return Thursday into Friday. Some
severe weather and heavy rainfall may be possible once again.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed late Monday afternoon and
evening.

Borghoff

In the hours before

Special weather statement, Aug 24, 12:39 AM CST, 39 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
139 AM CDT Mon Aug 24 2020

MNZ047-240745-
Stevens-
139 AM CDT Mon Aug 24 2020

...A LINE OF STORMS WILL AFFECT STEVENS COUNTY...

At 138 AM CDT, radar indicated strong thunderstorms were located
along a line extending from 6 miles southwest of Charlesville to near
Dumont to near Graceville. Movement was southeast at 25 mph.

Winds in excess of 40 mph and nickel size hail are possible with
these storms.

Locations impacted include...
Morris, Chokio, Donnelly, Lake Hattie, Fish Lake, and Alberta.

LAT...LON 4576 9625 4577 9599 4576 9585 4574 9581
      4541 9593 4541 9622 4542 9624 4558 9624
      4573 9626
TIME...MOT...LOC 0638Z 306DEG 24KT 4587 9632 4571 9638 4558 9650

The radar

The Aberdeen radar (KABR), 191 km away, was scanning. The volume nearest the first event began at 07:16 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Stevens

When
August 24, 1:18 AM CST
Where
Stevens County, 0.48 mi E of Morris Arpt
Measured
55 kt (63 mph) measured gust
Reported by
AWOS
Coordinates
45.570, -95.970

Thunderstorm Wind, Swift

When
August 24, 1:40 AM CST
Where
Swift County, 10.05 mi NW of Danvers
Measured
61 kt (70 mph) estimated gust
Property damage
$50,000
Reported by
CoCoRaHS
Coordinates
45.378, -95.923

A farm irrigator was tipped over and a grain bin caved in during the early morning.

Thunderstorm Wind, Swift

When
August 24, 1:50 AM CST
Where
Swift County, 0.97 mi E of Benson
Measured
65 kt (75 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
45.320, -95.600

Several large trees and power lines/poles were blown down around Benson, Minnesota.

Thunderstorm Wind, Swift

When
August 24, 1:50 AM CST
Where
Swift County, 0.97 mi E of Benson Arpt
Measured
73 kt (84 mph) measured gust
Reported by
AWOS
Coordinates
45.330, -95.650

Thunderstorm Wind, Kandiyohi

When
August 24, 2:12 AM CST
Where
Kandiyohi County, 0.85 mi NW of (Bdh)willmar Municipal Airport
Measured
53 kt (61 mph) measured gust
Reported by
AWOS
Coordinates
45.120, -95.140

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2020Every state in 2020This day in weather historyWarnings in Minnesota, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 904681, 907266, 904680, 904683, 904684.